Alert archive / Virginia / River Flood Warnings in 2020
River Flood Warning 21, NWS Baltimore/Washington
NWS Baltimore/Washington issued this river flood warning at Dec 26, 2020, 1:07 AM EST for Loudoun County, Virginia; Montgomery County, Maryland. It took effect at Dec 26, 2020, 2:33 AM EST. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2020, 1:07 AM EST (06:07 UTC)
- In effect from
- Dec 26, 2020, 2:33 AM EST
- Expired
- Dec 26, 2020, 3:49 PM EST
- In force
- 13 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Montgomery County, MD, Loudoun County, VA
The radar
The Sterling radar (KLWX), 18 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Potomac River at Edwards Ferry (EDFM2). The gauge peaked at 15.28 ft at Dec 26, 2020, 7:00 AM EST.
- Action stage
- 12.25 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01644148, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
386
WGUS41 KLWX 260607
FLWLWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Baltimore MD/Washington DC
107 AM EST Sat Dec 26 2020
...The National Weather Service in Baltimore MD/Washington DC has
issued a Flood Warning for the following rivers in Maryland...
Virginia...
Potomac River at Edwards Ferry affecting Loudoun and Montgomery
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Additional information is available at www.weather.gov/washington or
www.weather.gov/baltimore.
MDC031-VAC107-261815-
/O.NEW.KLWX.FL.W.0021.201226T1800Z-201227T0000Z/
/EDFM2.1.ER.201226T1800Z.201226T1800Z.201226T1800Z.UU/
107 AM EST Sat Dec 26 2020
The National Weather Service in Sterling Virginia has issued a
* Flood Warning for
the Potomac River at Edwards Ferry.
* From this afternoon to this evening.
* At 12:45 AM EST Saturday the stage was 14.7 feet, or 0.3 feet
below flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 15.2 feet
this morning.
* Impact...At 15.0 feet, Water reaches the boat ramp and lower
parking area at Edwards Ferry, and begins to inundate areas near
Whites Ferry.
&&
River Name Fld Observed Sat Sat Sat Crest
Location Stg Stg Day/Time 7AM 1PM 7PM Stg Time Date
Potomac River
Edwards Ferry 15.0 14.7 Sat 12 am 15.0 15.0 14.8 15.2 9am Sat
&&
LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
3905 7745 3911 7755 3920 7754
$$
CS5 follow-up statements
037
WGUS81 KLWX 260618
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
118 AM EST Sat Dec 26 2020
...The Flood Warning is extended for the following rivers in
Maryland...Virginia...
Potomac River at Edwards Ferry affecting Loudoun and Montgomery
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
Additional information is available at www.weather.gov/washington or
www.weather.gov/baltimore.
MDC031-VAC107-261830-
/O.EXT.KLWX.FL.W.0021.201226T0733Z-201227T0010Z/
/EDFM2.1.ER.201226T0733Z.201226T1514Z.201227T0010Z.UU/
118 AM EST Sat Dec 26 2020
...The Flood Warning is now in effect until this evening...
The Flood Warning continues for
the Potomac River at Edwards Ferry.
* Until this evening.
* At 12:45 AM EST Saturday the stage was 14.7 feet, or 0.3 feet
below flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early
this morning to a crest of 15.2 feet late this morning. It will
then fall below flood stage this evening.
* Impact...At 15.0 feet, Water reaches the boat ramp and lower
parking area at Edwards Ferry, and begins to inundate areas near
Whites Ferry.
* Flood History...No available flood history.
&&
River Name Fld Observed Sat Sat Sat Crest
Location Stg Stg Day/Time 7AM 1PM 7PM Stg Time Date
Potomac River
Edwards Ferry 15.0 14.7 Sat 12 am 15.0 15.0 14.8 15.2 10am Sat
&&
LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
3905 7745 3911 7755 3920 7754
$$
CS228
WGUS81 KLWX 260850
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
350 AM EST Sat Dec 26 2020
...The Flood Warning is extended for the following rivers in
Maryland...Virginia...
Potomac River at Edwards Ferry affecting Loudoun and Montgomery
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
Additional information is available at www.weather.gov/washington or
www.weather.gov/baltimore.
MDC031-VAC107-262100-
/O.EXT.KLWX.FL.W.0021.000000T0000Z-201227T0600Z/
/EDFM2.1.ER.201226T0900Z.201226T1800Z.201227T0000Z.UU/
350 AM EST Sat Dec 26 2020
...The Flood Warning is now in effect until just after midnight
tonight...
The Flood Warning continues for
the Potomac River at Edwards Ferry.
* Until late tonight.
* At 2:45 AM EST Saturday the stage was 14.9 feet, or 0.1 feet below
flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early
this morning to a crest of 15.4 feet this afternoon. It will then
fall below flood stage this evening.
* Impact...At 15.0 feet, Water reaches the boat ramp and lower
parking area at Edwards Ferry, and begins to inundate areas near
Whites Ferry.
* Flood History...No available flood history.
&&
River Name Fld Observed Sat Sat Sat Crest
Location Stg Stg Day/Time 7AM 1PM 7PM Stg Time Date
Potomac River
Edwards Ferry 15.0 14.9 Sat 2 am 15.2 15.4 15.0 15.4 1pm Sat
&&
LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
3905 7745 3911 7755 3920 7754
$$
CS948
WGUS81 KLWX 261442
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
942 AM EST Sat Dec 26 2020
...The Flood Warning continues for the following rivers in
Maryland...Virginia...
Potomac River at Edwards Ferry affecting Loudoun and Montgomery
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
Additional information is available at www.weather.gov/washington or
www.weather.gov/baltimore.
MDC031-VAC107-270100-
/O.EXT.KLWX.FL.W.0021.000000T0000Z-201227T0100Z/
/EDFM2.1.ER.000000T0000Z.201226T1245Z.201226T1900Z.UU/
942 AM EST Sat Dec 26 2020
...The Flood Warning is now in effect until this evening...
The Flood Warning continues for
the Potomac River at Edwards Ferry.
* Until this evening.
* At 8:45 AM EST Saturday the stage was 15.3 feet, or 0.3 feet above
flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending
at 8:45 AM EST Saturday was 15.3 feet.
* Forecast...The river is expected to fall below flood stage this
afternoon and continue falling to 9.5 feet Tuesday morning.
* Impact...At 15.0 feet, Water reaches the boat ramp and lower
parking area at Edwards Ferry, and begins to inundate areas near
Whites Ferry.
&&
River Name Fld Observed Sat Sat Sun Crest
Location Stg Stg Day/Time 1PM 7PM 1AM Stg Time Date
Potomac River
Edwards Ferry 15.0 15.3 Sat 8 am 15.1 14.6 14.0 MSG unknown
&&
LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
3905 7745 3911 7755 3920 7754
$$
RCM653
WGUS81 KLWX 261910
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
210 PM EST Sat Dec 26 2020
...The Flood Warning continues for the following rivers in
Maryland...Virginia...
Potomac River at Edwards Ferry affecting Loudoun and Montgomery
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay tuned to further developments by listening to your local radio,
television, or NOAA Weather Radio for further information.
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
Additional information is available at www.weather.gov/washington or
www.weather.gov/baltimore.
MDC031-VAC107-270100-
/O.EXT.KLWX.FL.W.0021.000000T0000Z-201227T0055Z/
/EDFM2.1.ER.000000T0000Z.201226T1245Z.201226T1855Z.UU/
210 PM EST Sat Dec 26 2020
...The Flood Warning is now in effect until this evening...
The Flood Warning continues for
the Potomac River at Edwards Ferry.
* Until this evening.
* At 1:45 PM EST Saturday the stage was 15.0 feet, or 0.0 feet above
flood stage.
* Flood stage is 15.0 feet.
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending
at 1:45 PM EST Saturday was 15.2 feet.
* Forecast...The river is expected to fall to 9.2 feet early Tuesday
afternoon.
* Impact...At 15.0 feet, Water reaches the boat ramp and lower
parking area at Edwards Ferry, and begins to inundate areas near
Whites Ferry.
&&
River Name Fld Observed Sat Sun Sun Crest
Location Stg Stg Day/Time 7PM 1AM 7AM Stg Time Date
Potomac River
Edwards Ferry 15.0 15.0 Sat 1 pm 14.7 14.1 13.4 MSG unknown
&&
LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
3905 7745 3911 7755 3920 7754
$$
RCM197
WGUS81 KLWX 262049
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
349 PM EST Sat Dec 26 2020
...The Flood Warning is cancelled for the following rivers in
Maryland...Virginia...
Potomac River at Edwards Ferry affecting Loudoun and Montgomery
Counties.
MDC031-VAC107-262200-
/O.CAN.KLWX.FL.W.0021.000000T0000Z-201226T2049Z/
/EDFM2.1.ER.700125T2031Z.700119T1456Z.700119T1456Z.UU/
349 PM EST Sat Dec 26 2020
...The Flood Warning for the Potomac River at Edwards Ferry has been
cancelled...
The Flood Warning is cancelled for
the Potomac River at Edwards Ferry.
* At 2:45 PM EST Saturday the stage was 14.9 feet, or 0.1 feet below
flood stage.
* Flood stage is 15.0 feet.
* Forecast...The river is below flood stage and water continues to
recede.
&&
LAT...LON 3923 7744 3913 7745 3908 7730 3903 7736
3905 7745 3911 7755 3920 7754
$$
DHOFWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Dec 25, 9:44 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Dec 25, 9:44 PM EST, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 944 PM EST Fri Dec 25 2020 .SYNOPSIS... High pressure will slowly build in from the west this weekend. A weak cold front will cross the region Monday with high pressure returning Tuesday and Wednesday. A stronger front and storm system may affect the region on New Years Eve. && .NEAR TERM /THROUGH SATURDAY/... Evening update: Snow showers across southern Maryland have progressed off to the east, and upslope snow showers will wind down along the Allegheny Front over the next several hours as the trough axis progresses off to our east. Dry, but cold conditions are expected for most tonight. A westerly wind of around 10-20 mph will cause wind chills to dip into the teens to the east of the Blue Ridge, with single digits to the west of the Blue Ridge, and even below zero readings in the higher elevations to the west of the Blue Ridge. Gusty winds will persist into tonight as a result of a tight pressure gradient between the departing low and incoming high pressure system(s). General wind gusts of 20-25 mph can be expected; with wind gusts up to 40 mph along the Alleghenies. As a result, a Wind Chill advisory remains in affect from this afternoon through tomorrow morning for western Highland, Pendleton, and Grant counties. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As the trailing longwave trough exits off the New Jersey coast Saturday morning, the mid-level flow turns more northwesterly in nature. Overall gradients will tighten again resulting in additional brisk west-northwesterly winds on Saturday. While heights will rise in the wake of the trough passage, another chilly day is in store for the region. Most locations should struggle to escape the mid/upper 30s while teens and 20s are more commonplace in the mountains. Given the enhancement in wind fields, wind chill temperatures will make conditions feel quite a bit colder in nature. Aside from some scattered snow showers over far western Maryland, it should prove to be a dry day across the region with more sunshine than Christmas Day. Into the overnight hours, surface ridging sets up to the west which will reduce local wind fields. However, there will be enough of a breeze to prevent areas from fully decoupling. This keeps low temperatures around the lows 20s in most spots with mid 20s into the DC metro area. To finish out the weekend, heights continue to build as a quick moving shortwave ridge moves through. This will mark the start of a gradual warming trend heading into the work week. Mostly sunny skies are likely with highs moving back to the mid 40s which is closer to climatology for late December. This will be accompanied by a milder night on Sunday as lows rebound to the upper 20s to low 30s in most areas. && .LONG TERM /MONDAY THROUGH FRIDAY/... The beginning of the work week should be fairly quiet with a weak cold front making its way through Monday afternoon into the evening. Most precip from this system should be confined to our north aside from a few upslope snow showers possible behind the front. Temperatures will be warmer before cooling a bit Tuesday and heading back into a warming trend for the middle part of the week. We'll see high pressure build in from the Midwest Monday night into Wednesday with dry conditions expected ahead of our next disturbance. Deep digging trough with a low pressure system associated will be moving to the east from the Midwest/Great Plains region throughout the middle part of the week. By Thursday afternoon, the front could start to impact our western areas. With a not so negative tilt to this front, impacts at this point should be minimal compared to the Christmas Eve event. This system will be bringing cold air to many areas not used to this type of weather with freezing temps expected as far as south as the Gulf coast states. With the system still 6 days out, changes to the forecast will be inevitable. Looks to be an interesting New Years Eve. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... VFR conditions are expected through the weekend. Periods of gusty westerly winds are expected for the remainder of the day with slightly lower gusts into the overnight. Winds turn more out of the west-northwest on Saturday before diminishing by Sunday. VFR conditions expected Monday into Tuesday with an outside chance for a stray shower or flurry for our western terminals. Winds will be 15-20 knots out of the SW.&& .MARINE... Small Craft Advisories remain in effect as the region remains under a strong upper low. Periods of 20 to 25 knot west to west-northwesterly gusts are expected during the next couple of days. This should continue to diminish into Saturday night. There is the potential for winds to approach SCA levels on Sunday, so this threat will continue to be monitored. SCAs likely for Monday with winds 15-20 knots out of the SW ahead of a passing weak cold front. These conditions should continue into Tuesday before high pressure starts to build in Tuesday night. && .HYDROLOGY... Heavy rains have ended, but water levels will continue to rise on some of the larger streams and rivers. For our largest rivers, peak flows may not be reached until later Saturday or Sunday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...Wind Chill Advisory until 9 AM EST Saturday for VAZ503. WV...Wind Chill Advisory until 9 AM EST Saturday for WVZ501-505. MARINE...Small Craft Advisory until 6 PM EST Saturday for ANZ530>543. && SYNOPSIS...MSS/KJP NEAR TERM...MSS/KJP SHORT TERM...BRO LONG TERM...ADM AVIATION...BRO/KJP/ADM MARINE...BRO/ADM HYDROLOGY...RCM
Hazardous weather outlook, Dec 25, 8:43 PM EST, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 843 PM EST Fri Dec 25 2020 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-261000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 843 PM EST Fri Dec 25 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Multiple flood warnings remain in effect across the region. Slippery conditions are possible tonight and early Saturday with near freezing temperatures and slick roadways. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report hazardous weather through standard operating procedures. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-261000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 843 PM EST Fri Dec 25 2020 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Multiple flood warnings remain in effect across the region. Slippery conditions are possible tonight and early Saturday with near freezing temperatures and slick roadways. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report hazardous weather through standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-261000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 843 PM EST Fri Dec 25 2020 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Multiple flood warnings remain in effect across the region. Slippery conditions are possible tonight and early Saturday with freezing temperatures and slick roadways. A Wind Chill Advisory is in effect for the higher elevations through 9 AM Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report hazardous weather through standard operating procedures.
In the hours before
Local storm report, Dec 25, 8:11 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EST FRI DEC 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM SNOW 1 W RAMOTH 38.42N 77.49W
12/25/2020 M0.6 INCH STAFFORD VA TRAINED SPOTTER
0620 PM SNOW 1 S PRINCE FREDERICK 38.53N 76.59W
12/25/2020 M0.4 INCH CALVERT MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2003640
EVENT NUMBER LWX2003641
ADMThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 9:29 PM EST | River Flood Warning | LWX | Cecil, Harford | 41 hr |
Nearby
River Flood Warnings in Virginia, 2020River Flood Warnings in Maryland, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.